Ohio, 2003

Flash Flood and Flood in Ohio, August 5, 2003

August 5, 2003 · NWS CLE · 5 events in 4 counties and zones

2 thunderstorm wind, 1 flash flood, 1 flood, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$157,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Aug 5, 2:55 PM EST, 11 minutes earlier.

Area forecast discussion, Aug 5, 2:55 PM EST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
355 PM EDT TUE AUG 5 2003

LTL CHG IN THE AMS THRU SAT AND WI THE PERSISSTENT UPR LOW CONTG TO
ROT OVR THE GRTLKS AREA XPCT MORE SCT TSTMS DURG THE PD. WL ISSUE A
FLOOD WATCH FOR SLOW MOVG TSTMS OVR PTNS OF THE NW & THE WATER
SOAKED AREAS OF THE NORTHEAST INLAND. PCPN EVENTS SHULD BE CONFINED
MNLY TO THE DIURNAL HTG HRS OF THE AFTN/EVENG THEN ACTIVTY SHULD
TAPER OFF AT NIGHT OVR THE RMNDR OF THE WEEK.

.CLE...
OH...FLOOD WATCH  /3/6//7/8 & /20/21/22/30/31/32/38 THRU 4 AM
PA...NONE.
Hazardous weather outlook, Aug 5, 5:31 AM EST, 9 hours 35 minutes before
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-051230-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
631 AM EDT TUE AUG 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTHERN OHIO
AND A PORTION OF NORTHWESTERN PENNSYLVANIA.

.DAY ONE...TODAY

SCATTERED THUNDERSTORMS WILL OCCUR TODAY AND TONIGHT...MAINLY DURING
THE AFTERNOON AND EVENING HOURS. SEVERE WEATHER...GUSTY WINDS OR
LARGE HAIL...IS NOT EXPECTED AT THIS TIME.  HOWEVER...THE STORMS
WILL BE SLOW MOVING AND LOCALLY HEAVY RAINFALL MAY OCCUR.

.DAYS TWO THROUGH SEVEN...

SCATTERED THUNDERSTORMS ARE STILL EXPECTED FOR WEDNESDAY AND
THURSDAY...BUT SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

The radar

The Cleveland radar (KCLE), 72 km away, was scanning. The volume nearest the first event began at 21:00 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 flash flood, 1 flood, 1 hail. Local standard time, as filed.

Flash Flood, Ashland

When
August 5, 3:06 PM EST to 5:45 PM EST
Where
Ashland County, North Portion
Property damage
$100,000
Reported by
TRAINED SPOTTER
Coordinates
40.846, -82.271 (the zone’s center; the record gives no point)

Thunderstorms dumped heavy rains on portions of Ashland County. Lowland flooding occurred across the northern half of the county. Several roads were closed near Polk and Nankin. A car was washed off Rowsburg Road (County Road 1302) to the east of Interstate 71. Flood waters were reported to be up to three feet deep.

Flood, Lucas

When
August 5, 3:30 PM EST to 6:00 PM EST
Where
Lucas forecast zone
Property damage
$50,000
Reported by
TRAINED SPOTTER
Coordinates
41.684, -83.468 (the zone’s center; the record gives no point)

Heavy rains fell on the western portion of Lucas County. Lowland and urban flooding occurred in and around Swanton.

Thunderstorm Wind, Summit

When
August 5, 4:00 PM EST
Where
Summit County, Greensburg
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
40.933, -81.467

Thunderstorm winds downed a few trees in Green Township.

Thunderstorm Wind, Summit

When
August 5, 5:00 PM EST
Where
Summit County, Lakemore
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
41.033, -81.417

Thunderstorm winds downed one tree south of Lakemore in Springfield Township.

Hail, Stark

When
August 5, 5:00 PM EST
Where
Stark County, Uniontown
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.967, -81.400

Penny size hail was observed.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2003Every state in 2003This day in weather historyWarnings in Ohio, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5333627, 5333628, 5333706, 5333707, 5333708.